Try it
Anaesthesia · Complications and emergencies: hypocalcaemia after thyroidectomy
Sample itemOn the second day after total thyroidectomy, a woman has perioral tingling, carpopedal spasm and a positive Chvostek sign. What is the most appropriate immediate treatment?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Intravenous calcium gluconate
Inadvertent removal or devascularisation of the parathyroid glands causes hypocalcaemia, with paraesthesia, tetany and sometimes laryngospasm. Symptomatic patients receive intravenous calcium gluconate, followed by oral calcium and vitamin D.
Option by option
A. Oral levothyroxine
Levothyroxine replaces thyroid hormone and does not correct calcium.
B. Intravenous magnesium sulphate
Magnesium would be given only if hypomagnesaemia coexists, and does not treat the calcium deficit.
C. Intravenous calcium gluconate (correct)
Correct. Symptomatic hypocalcaemia is treated with intravenous calcium.
D. Intravenous hydrocortisone
Hydrocortisone is not a treatment for hypocalcaemic tetany.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…